Kansas, 2001

Damaging Wind in Kansas, June 27, 2001

June 27, 2001 · NWS EAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 27, 12:35 PM CST, 35 minutes earlier.

Area forecast discussion, Jun 27, 12:35 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
135 PM CDT WED JUN 27 2001

FORECAST CHALLENGES THIS FORECAST PACKAGE INCLUDE WX ASSOCIATED WITH
RETROGRESSION OF UPR LO.

PER LATEST SURFACE ANALYSIS...THE WRMFNT WAS LOCATED WELL TO THE N
OF THE FORECAST AREA ACRS ND/MN...WITH SOUTHERLY FLO FOR MUCH OF THE
PLNS.  HI PRES WAS CNTRD NR TN.  STRONGER S WNDS WERE NOTED IN THE
BETTER PRESSURE GRADIENT OVR KS...WITH LIGHT SOUTHEAST FLOW ACRS THE
FCST AREA.  IN GENERAL...DEWPOINTS WERE IN THE 60S... HOWEVER...
POCKETS OF DEWPOINTS IN THE LOWER 70S WERE REPORTED NR MCI.  AN
OUTFLOW BOUNDARY HAD PUSHED THRU KUNO WITH NE WNDS AND TEMPS IN THE
60S.  VSBL STLT HIGHLIGHTS CU FIELD INCREASING IN AN ARC FM GRANT
CITY...THROUGH STJ...BACK THRU MKC TO SEDALIA.  PERSISTENT TSRA
LIBERTY SWD THIS AM WITH ECHOES NR SEDALIA AND MORE RECENTLY NEAR
DOWNTOWN AND SRN JACKSON CO.

SHORT TERM MODELS IN AGREEMENT THAT UPR LO OVR SE MO AT 12Z WILL
REMAIN NRLY STATIONARY OVR ERN MO/SRN IL TAF...THEN RETROGRADE
SLIGHTLY FARTHER WEST OVR MO THRU FRI AM...GRADUALLY WEAKENING AND
SLIPPING SOUTHWEST TO TX.  MEANWHILE...AN UPR RIDGE STRENGTHENS FM
THE SW INTO THE CNTRL PLNS DURING THE PD.

EXPECT TSRA TO INCREASE IN COVERAGE AND INTENSITY DURING THE AFT HRS
AND CONTINUE OVERNIGHT AS DAYTIME HEATING/LOCATION OF MID LEVEL COLD
POOL INCREASES INSTABILITY AND UVV INCREASES.  SPC HAS THE SRN THIRD
OF THE FCST AREA IN THE DAY1 SLIGHT RISK AND JUST SLIGHTLY N OF THIS
AREA IN THE DAY 2 OUTLOOK.  LAPSE RATES IN THE 7-500MB LAYER NOT AS
STEEP AS TUES AND 6-500MB LAYER HAS STEEPER LAPSE RATES IN NW MO
OVERNIGHT.  STEERING FLOW WEAK BELOW 6OOMB THEN WNDS INCREASE FM THE
N.  AREA OF CONCERN GENERALLY IN 10 TO 12 DEGREE C DEWPOINT AIR THRU
THU AM...WHEN DEWPOINT FALL SLIGHTLY TO THE 8 TO 11 DEG RANGE.  WET
BULB ZERO HGT TO START BETWEEN 10-11000 FT...LOWERING TO 9-10000 FT
FRI AM.  SLIGHT RISK WARRANTED WITH RISK OF GUSTY WNDS AND SOME
HAIL.  PWS OF 1.1 TO 1.4 INCHES THRU FRI.  DUE TO THE SLOW MOVEMENT
OF LOOSELY ORGANIZED CELLS...ISOLATED BRIEF HEAVY RAINS LIKELY.
TSRA TO CONTINUE AS LONG AS WE ARE IN THE VCNTY OF THE UPR LOW.
BETTER TSRA COVERAGE WILL OCCUR ACRS THE S/SE PORTION OF THE FCST
AREA...WITH LEAST COVERAGE IN THE NW.

TEMPERATURES THIS AM WERE CLOSE TO 70 AT STJ/MKC/MCI WITH LOWER AND
MID 60S NEAR SEDALIA.  EXPECT SIMILAR TEMPS THU AM IN THE 60S.  HIGH
TEMPS THU TO AGAIN REACH THE UPR 80S FOR MOUND CITY/SJT.  INCREASED
CLDCVR TO HOLD TEMPS DOWN...GENERALLY IN THE LOWER TO MID 80S FOR
MKC/SEDALIA.  FOR FRIDAY...EXPECT MORE OF THE SAME WITH ONGOING TSRA
IN THE SE AND TSRA REDVELOPING NW FCST AREA WITH TEMPERATURE
GRADIENT NW TO SE FROM MOUND CITY TO SEDALIA.

EXTENDED CONTINUES CHC OF TSRA INTO SAT AND NEW MRF/AVN HAS SOME
THREAT OF TSRA FOR SUN WITH THE FNT PUSHING INTO NRN MO.  BETTER
CHCS TO7 THE N AND THE S. WILL INCLUDE CHC TSRA TUES.

.EAX...

ZAPOTOCNY

In the hours before

Special weather statement, Jun 27, 12:00 PM CST, 1 hour 10 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT WED JUN 27 2001

FORECAST: WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING SOUTH OF A KANSAS CITY TO MACON LINE. ACROSS NORTHERN
MISSOURI AN ISOLATED SHOWER OR THUNDERSTORM IS POSSIBLE.
HOWEVER...THE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. THE
MAIN THREAT FROM ANY OF THESE STORMS WILL BE BRIEF HEAVY
DOWNPOURS...WIND GUSTS TO 40 MPH AND LIGHTNING.

OUTLOOK: LATE AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE
OVER MUCH OF NORTHERN AND CENTRAL MISSOURI AND EASTERN KANSAS
THROUGH THE END OF THE WEEK. THESE STORMS WILL BE WIDELY SCATTERED
IN NATURE AND SHOULD NOT BE SEVERE.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX.

JULY

The radar

The Pleasant Hill radar (KEAX), 34 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
June 27, 1:10 PM CST
Where
Johnson County, Leawood
Measured
57 kt (66 mph)
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.950, -94.617

8 inch tree limb snapped off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5253023.